Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 204, NWS Goodland, KS

June 27, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2016, 12:14 PM MDT for Yuma County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2016, 12:14 PM MDT (18:14 UTC)
Expired
Jun 27, 2016, 12:45 PM MDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS53 KGLD 271814
SVRGLD
COC125-271845-
/O.NEW.KGLD.SV.W.0204.160627T1814Z-160627T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1214 PM MDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 1245 PM MDT

* AT 1214 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BONNY RESERVOIR...HALE AND IDALIA. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 208 AND 210...AND
BETWEEN MILE MARKERS 212 AND 220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3968 10247 3980 10230 3963 10205 3958 10205
      3957 10235
TIME...MOT...LOC 1814Z 311DEG 34KT 3970 10233 

HAIL...1.25IN
WIND...60MPH
 
$$

024
1 follow-up statement
091 
WWUS53 KGLD 271845
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT MON JUN 27 2016

COC125-271854-
/O.EXP.KGLD.SV.W.0204.000000T0000Z-160627T1845Z/
YUMA CO-
1245 PM MDT MON JUN 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY WILL
EXPIRE AT 1245 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3968 10247 3980 10230 3963 10205 3958 10205
      3957 10235
TIME...MOT...LOC 1842Z 311DEG 34KT 3970 10233 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:49 AM MDT, 25 minutes earlier.

Area forecast discussion, Jun 27, 11:49 AM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1149 AM MDT MON JUN 27 2016

.UPDATE...
Issued at 1009 AM MDT Mon Jun 27 2016

Just completed an update to make adjustments to the precipitation
and sky cover based on latest trends. Complicated forecast due to
a number of outflow boundaries across the area and ongoing
convection. High resolution/convectively allowing models not
catching onto reality at this time.

Thunderstorms currently over the northwest portion of the area
are not being shown by the guidance. Instability axis runs
southeast from this area so expect a continued increase in
coverage and intensity as shortwave trough moves in from the
northwest.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 345 AM MDT Mon Jun 27 2016

Today-tonight...00z gfs had a great handle (per 700-500mb rh) on
small cluster of showers and thunderstorms just north of our
forecast area early this morning. It along with other model
solutions initiate showers and thunderstorms generally along and
north of the interstate by mid afternoon with a track toward the
southeast through the remainder of the area during the evening.
Other concern will be fog both early this morning and again late
tonight. For this morning should see quite a bit of fog and may have
some dense fog generally south of a line from near Idalia to
goodland to parts of Gove county. For tonight it could be just about
anywhere in the area depending on how convection develops. High
temperatures generally in the upper 80s to low 90s. Low temperatures
in the upper 50s to low 60s.

Tuesday-Tuesday night...drier air in the 700-500mb layer moves in
for the daytime hours behind the prior nights convection. Have
removed all precipitation wording. For the evening and overnight
models fair agreement moving a weather disturbance south-southeast
across the area producing scattered thunderstorms. High temperatures
in the upper 80s to low 90s. Low temperatures in the low to mid 60s.
Stratus and fog again possible late Tuesday night.

Wednesday-Wednesday night...more stable air along with drier air
aloft quickly moves in during the morning and continues through the
day and have again pulled all mention of precipitation. Models again
showing another weather disturbance moving south-southeast during
the evening and overnight hours bringing another chance for
thunderstorms. High temperatures in the mid 80s to low 90s with low
temperatures in the upper 50s to low 60s.

.LONG TERM...(Thursday through Sunday)
Issued at 204 AM MDT Mon Jun 27 2016

The upper level pattern has not changed over the weekend, with the
same pattern of a trough over the eastern states and a ridge in the
western states. There is a trough beginning to move into the Pacific
Northwest Thursday and will continue to push east during the
extended period; which will eventually push the ridge east. The CWA
is still between the ridge and trough, which is creating a mid to
upper level northwest flow. That in association with 700 mb
shortwaves and favorable CAPE values, rain and storm chances will
continue through the period; with chances starting to decrease by
Sunday as the ridge begins to push east. The current model runs are
showing the best day for precipitation and storms to be Thursday,
primarily in the evening and overnight hours along the western
portions of the CWA. Friday has a similar set up as Thursday but the
more intense storm potential looks to be south of our CWA, yet
storms are still possible over the region. Saturday and Sunday could
see precipitation but with the ridge starting to move east the
greatest chances for storms will be east of the CWA. Temperatures
are expected to drop Friday into the upper 70s and low 80s but will
increase back into the mid 80s and low 90s Saturday and Sunday with
the ridge pushing east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1142 AM MDT Mon Jun 27 2016

Complex forecast due to mesoscale influences from the overnight
convection that most of the model output is not taking into
account. Currently thunderstorms are occurring to the west and
northwest of both sites. For Kgld...am expecting thunderstorms to
begin affecting the site from around 20z to around 03z. Some mvfr
conditions look to occur here. Winds will remain highly variable.

For Kmck...There looks to be two different rounds of thunderstorms
that will affect the area. The first one will be around 21z and
lasting to near 00z. Second round looks to occur from around 04z
to near 08z. Did not feel confident enough to put in mvfr
conditions and just have vfr at this time. The winds will also be
highly variable in nature due to thunderstorm outflow boundaries.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...99
LONG TERM...CLT
AVIATION...BULLER
Hazardous weather outlook, Jun 27, 10:34 AM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT MON JUN 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT MON JUN 27 2016 /1134 AM CDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE IN COVERAGE AND
INTENSITY AS THEY MOVE ACROSS THE ENTIRE REGION THROUGH TONIGHT.
THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
DAMAGING WINDS...A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

FOR TUESDAY AND WEDNESDAY IT APPEARS THAT THUNDERSTORMS WILL MOVE
ACROSS THE AREA FROM THE NORTH DURING THE EVENING AND OVERNIGHT
HOURS. SEVERE WEATHER IS POSSIBLE ALONG WITH LOCALLY HEAVY
RAINFALL.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO
FRIDAY WITH SOME OF THESE STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 27, 8:07 AM MDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 AM MDT MON JUN 27 2016

COZ090-271430-
YUMA COUNTY CO-
807 AM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
830 AM MDT...

AT 807 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF HIGHLAND CENTER...OR 16 MILES SOUTHWEST OF
HOLYOKE... MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALVIN...WAUNETA AND CLARKVILLE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 255 AND 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4044 10206 4020 10206 4027 10263 4044 10263
TIME...MOT...LOC 1407Z 270DEG 21KT 4036 10244

BULLER
Special weather statement, Jun 27, 11:56 AM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 AM MDT MON JUN 27 2016

COZ090-271830-
YUMA COUNTY CO-
1156 AM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
1230 PM MDT...

AT 1156 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHWEST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR...HALE AND IDALIA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 207 AND 210...AND
BETWEEN MILE MARKERS 212 AND 223.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3988 10237 3967 10205 3958 10205 3957 10220
      3957 10235 3975 10254
TIME...MOT...LOC 1756Z 315DEG 30KT 3976 10239

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:00 PM MDTSevere Thunderstorm WarningGLDYuma32 min
Jun 26, 7:34 PM MDTSpecial Weather StatementGLDPhillips26 min
Jun 26, 7:53 PM MDTSevere Thunderstorm WarningGLDYuma37 min
Jun 26, 8:24 PM MDTSevere Thunderstorm WarningGLDYuma16 min
Jun 26, 8:42 PM MDTSpecial Weather StatementGLDYuma48 min
Jun 26, 11:39 PM MDTSpecial Weather StatementGLDYuma36 min
Jun 27, 8:07 AM MDTSpecial Weather StatementGLDPhillips23 min
Jun 27, 11:56 AM MDTSpecial Weather StatementGLDYuma34 min
Jun 27, 12:37 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jun 27, 12:48 PM MDTSevere Thunderstorm WarningGLDKit Carson42 min
Jun 27, 1:26 PM MDTSevere Thunderstorm WarningGLDKit Carson49 min
Jun 27, 2:06 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson39 min
Jun 27, 2:12 PM MDTSpecial Weather StatementGLDKit Carson33 min
Jun 27, 2:19 PM MDTSpecial Weather StatementGLDKit Carson11 min
Jun 27, 2:27 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
Jun 27, 2:47 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson43 min
Jun 27, 3:07 PM MDTSpecial Weather StatementGLDKit Carson8 min
Jun 27, 3:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jun 27, 4:02 PM MDTSevere Thunderstorm WarningGLDYuma29 min
Jun 27, 4:11 PM MDTSpecial Weather StatementGLDKit Carson34 min
Jun 27, 5:31 PM MDTSevere Thunderstorm WarningGLDYuma59 min
Jun 27, 5:47 PM MDTTornado WarningGLDYuma28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.